ALERE SAN DIEGO, INC. SURE-VUE¿ SERUM/URINE HCG-STAT; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Back to Search Results |
| Model Number |
FHC-A202 |
| Medical Device Problem Code |
False Positive Result (1227)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/30/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results pending completion of the investigation.
Event or Problem Description
The customer reported receiving false positive hcg results for 2 patients while using fisher sure-vue hcg stat combo devices.The first patient presenting for hcg testing, prior to undergoing an unspecified procedure.A urine sample was collected which was clear in appearance.The sample was tested, the result was read at 4 minutes, and a positive result was observed.The same urine sample was then retested two additional times using devices from the same lot and negative hcg results were observed.The customer reported the patient was unaware of the false positive result, however they reportedly still experienced confusion/panic.There is no indication that the patient required medical intervention for treatment of these symptoms.No adverse health outcomes were reported.See mdr 2027969-2025-00165 for the second patient.
Additional Manufacturer Narrative
H3 - device evaluated by mfg?, h6 - adverse event problem, and h11 - additional mfg narrative: were updated to include retain and return testing.Investigation conclusion: retained and returned devices from the reported lot number were tested with hcg-negative clinical urine, low concentration hcg urine (4 miu/ml), and hcg cut-off (20 miu/ml) samples.The results were read at 3 and 4 minutes and all devices tested with negative and low concentration urine samples yielded valid negative results.The results of devices tested with hcg cut-off samples yielded expected valid positive results.No false positive results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention or returned product.Complaints are tracked and trended on a monthly basis.Per the package insert: - very low levels of hcg (less than 50miu/ml) are present in urine and serum specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.A number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.As with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
Event or Problem Description